Prophylactic Management

Healthcare providers are pivotal in preparing patients and managing their expectations prior to initiation of Multikinase inhibitor treatment. The currently available evidence and recommendations for prophylactic skin treatment during multikinase inhibitor treatment are based on the following three cornerstones: 1) avoiding exposure to irritant agents, 2) diminishing stress over the skin, and 3) favouring the normal homeostasis and self-repairing of the skin. In this regard, general recommendations that should be given to patients are listed below:

Measures for skin hydration and protection1

  • Patients should be advised to:
    • Reduce exposure of the skin to hot water
    • Apply moisturiser twice a day and also directly after bathing
    • Use mild moisturising soaps
    • Avoid extreme temperatures

Sun protection

  • Patients must be given adequate practical advice on appropriate sun-protective measures including1,2:
    • Sunscreens with a sun-protection factor of at least 30 with good UVA protection should be recommended
    • Patients should also be advised to reapply sunscreen every two to three hours and avoid excessive sun exposure
    • The use of window films which can be applied to home, office and car windows and that blocks almost 100% of UVA and UVB radiation may be considered also
    • Protective clothing and hats should be worn when outside
  • Prophylactic antibiotics should be used for specific side effects, but mainly papulopustular eruption1
    • Minocycline 100 mg daily
    • Doxycycline 100 mg bid
    • These agents may be associated with side effects such as photosensitivity and should therefore be used with caution

Nail care3

  • Patients should be advised to avoid
    • Trauma to the Paronychium
    • Nail biting
    • Pushing back the nail cuticle
    • Tearing of skin around the nail
    • Cutting nails too short
    • Wearing shoes that are too tight
    • Skin Irritants

Secondary skin lesions

  • Monitor patients every month for evidence of secondary skin lesions or Keratoacanthoma lesions2

Oral care4,5

  • Patients should be assessed and educated on good oral hygiene methods4,5
  • Advise to avoid hard, hot, sharp or spicy food
  • Assess the oral cavity regularly and advise to inform caregiver at first signs and symptoms of oral complications
  • Patients should use saline-based mouthwashes; acid- or alcohol-based mouthwashes should be avoided. To date, there is no evidence to support the use of one type of mouthwash over another.6 Rinsing the mouth to remove bacteria is key to good oral care

Other

  • A full body skin examination with a focus on hyperkeratotic areas on palms and soles1
  • Pedicure to remove any pre-existing hyperkeratotic areas or calluses that may predispose to Hand-foot skin reaction1 prior to treatment initiation
  • Cushioning of calluses7 avoiding mechanical methods that cause friction, therefore stress on skin
  • Use of moisturising and keratolytic creams to control existing hand-foot skin reaction6

References

1Lacouture ME, et al. Evolving strategies for the management of hand-foot skin reaction associated with the multitargeted kinase inhibitors sorafenib and sunitinib. The Oncologist. 2008, 13:1001-1011.
2Sinha R, et al. Cutaneous adverse events associated with vemurafenib in patients with metastatic melanoma: practical advice on diagnosis, prevention and management of the main treatment-related skin toxicities. British Journal of Dermatology. 2012;167:987–994.
3Robert C, et al. Cutaneous side-effects of kinase inhibitors and blocking antibodies. Lancet Oncol. 2005;6:491-500.
4Boers-Doets CB, et al. Mammalian target of rapamycin inhibitor-associated stomatitis. Future Oncol. 2013;9:1883–1892.
5Boers-Doets CB, et al. Oral adverse events associated with tyrosine kinase and mammalian target of rapamycin inhibitors in renal cell carcinoma: a structured literature review. The Oncologist. 2012;17:135–144.
6McGuire DB, et al. Systematic review of basic oral care for the management of oral mucositis in cancer patients. Support Care Cancer. 2013;21:3165-3177.
7Wood LS, et al. Practical considerations in the management of hand–foot skin reaction caused by multikinase inhibitors. Commun Oncol. 2010;7:23–29.

Last update: 22 August 2014